Alabama, 2022

Damaging Winds in Alabama, March 18, 2022

March 18, 2022 · NWS MOB · 7 events in 5 counties and zones

A very warm and unstable airmass developed ahead of an approaching strong low pressure system. Strong vertical wind shear in combination with the instability caused storms to become severe and produce several reports of damaging winds along with one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very warm and unstable airmass developed ahead of an approaching strong low pressure system. Strong vertical wind shear in combination with the instability caused storms to become severe and produce several reports of damaging winds along with one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 18, 3:59 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 18, 3:59 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
459 AM CDT Fri Mar 18 2022

.NEAR TERM MESOSCALE UPDATE...A low pressure system located over
Oklahoma early this morning will take on a negative tilt as it lifts
northeastward toward Missouri through the morning hours. The
associated cold front will move eastward across the Mississippi
Valley region by midday today. A 90-100 kt 500 mb jet streak is
expected to round the base of the trough and lift across northern
MS/AL this morning, placing our area in the favored placement of
ascent in the right entrance region of the jet. An organizing QLCS
will spread into southeast MS and interior southwest AL between 5
and 8 AM CDT this morning. A warm front will also lift northeastward
across the rest of our CWA through the remainder of this morning and
into early this afternoon. The airmass will become increasingly
unstable with MLCAPE values rising to 1500-2500 J/KG through the
morning hours in the wake of the passing warm front. The available
instability, along with increasing deep layer shear, steep mid level
lapse rates, and increasing low level storm relative helicity values
between 200-400 m2/s2 will support all modes of severe weather,
including quarter to golfball size hail, damaging winds in excess of
60 mph, and tornadoes as the convective line moves across our region
today. We do have concerns that favorable overlap of instability,
strong low level wind fields, and impressive low level curvature to
the hodographs could result in a strong tornado potential in our
area today. Heavy rainfall amounts of 1-2" and perhaps locally in
excess of 3-4" will be possible, especially over interior areas
today, which could result in a localized urban flooding or flash
flooding threat, but the overall flood threat looks to be marginal
considering dry antecedent conditions and localized nature of
excessive rainfall amounts. The severe threat will progress from
west to east, generally ending by early afternoon over the western
half of our area and late afternoon/early evening over our eastern
and southeastern zones. Surf heights increase to 4-6 feet along our
local beaches later this morning, so we will opt to issue a High
Surf Advisory during this time. A HIGH rip current risk will also be
in effect. /21

&&

.SHORT TERM /Saturday night Through Sunday night/...An active
near term transitions into a imperturbable short term with dry
conditions expected through the period as large scale subsidence
takes hold of the region. The trough mentioned in the near term
continues to exit the region on early Saturday night with ridging
beginning to build into the area from the west late Saturday night
and into early Sunday. Surface high pressure also begins to build
in from the west on Saturday night, and slides northeast into the
Appalachians by Sunday night. This will result in generally light
north-northwesterly surface winds on Saturday night gradually
becoming easterly by the end of the period.

As for temps, with clear skies and light north-northwest winds
Saturday night, lows will be a bit on the cool side in the wake of
the cold front with temps ranging from near 40 northwest of I-65,
to the mid 40s southeast. As ridging grabs hold of the area on
Sunday, highs climb into the low to mid 70s across the area under
mainly clear skies. Lows Monday night warm up a tad with mainly
mid 40s expected across inland areas, and upper 40s to low 50s
along the coast. Lastly, a Moderate risk of rip currents expected
Saturday night, becoming low by Sunday. JEH/88

&&

.EXTENDED TERM /Monday Through Thursday/...Another threat for severe
weather remains in the forecast for the middle part of the week.
Details concerning the next event will be ironed out as it gets
closer in time.

Dry, mild weather expected to kick off your work week as the local
area remains in zonal flow under the influence of weak ridging
aloft. A shortwave trough slides toward the Southern Plains and
deepens through the day on Monday. This shortwave nudges the ridge
further east and flow aloft turns southwesterly. There remains quite
a bit of uncertainty surrounding the evolution of this trough as we
head into the rest of the week. Down in the lower levels, a surface
high lifts out of the Southeast through the day on Monday and
onshore flow sets up across the area. A surface low develops over
the Southern Plains in response to the deepening trough aloft later
on Monday. A warm front will hover over the Gulf waters in the
morning hours on Tuesday and eventually lift onshore during the day
as the surface low lifts northeast. A cold front draped to the south
of the surface low should slide into the region sometime late
Tuesday through Wednesday. Note that the evolution of the surface
low and cold/warm fronts on Tuesday and Wednesday also hinge on the
upper level features. That said, there is the potential for severe
weather in the Tuesday evening through Wednesday timeframe with a
low level jet moving overhead, plenty of instability in the warm
sector, and plenty of shear overhead. In the wake of the cold front,
the area will dry out during the latter part of the week as a
surface high builds into the area. No major temperature swings in
the extended timeframe, although it might get a little chilly
late in the week behind the front. 07/mb

&&

.MARINE...A Small Craft Advisory is now in effect for all marine
areas through Saturday morning given strong southerly to
southwesterly expected as a cold front approaches the marine area
from the west. Following the SCA, a moderate northwesterly flow
will develops late tonight and into Saturday morning behind the
cold front, with the moderate offshore flow will then continuing
into Sunday morning. Winds are expected to be below SCA during
this timeframe, and likely even below SCEC criteria except for out
over the open Gulf waters. Early next week, a moderate to strong
easterly to southeasterly flow sets up in advance of the next
weather system that will be moving toward the marine area from the
west with SCA conditions likely returning Monday night into
Tuesday. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Saturday for GMZ633>636.

     Small Craft Advisory until 7 AM CDT Saturday for GMZ630>632.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 18, 3:48 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 AM CDT Fri Mar 18 2022

MSZ067-075-076-181030-
Perry MS-Greene MS-Wayne MS-
448 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of northern Perry, Wayne
and northwestern Greene Counties through 530 AM CDT...

At 448 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Petal to near Rock
Hill. Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton, Clara and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
      3189 8847 3168 8847 3143 8872 3109 8915
TIME...MOT...LOC 0948Z 221DEG 58KT 3136 8924 3112 8931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Mar 18, 5:04 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 AM CDT Fri Mar 18 2022

MSZ067-075-076-181145-
Perry MS-Greene MS-Wayne MS-
604 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of Perry, southern Wayne
and northwestern Greene Counties through 645 AM CDT...

At 604 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles south of
Tuckers Crossing to Lumberton. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton, Clara, Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3142 8915 3144 8913 3143 8894 3159 8894
      3167 8846 3112 8885 3103 8914
TIME...MOT...LOC 1104Z 237DEG 38KT 3156 8906 3100 8944

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
March 18, 5:10 AM CST to 5:12 AM CST
Where
Choctaw County, 2 mi W of Riderwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.130, -88.364

High winds downed trees in the Scott Mountain area.

Thunderstorm Wind, Choctaw

When
March 18, 5:17 AM CST to 5:19 AM CST
Where
Choctaw County, Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -88.220

High winds downed trees and power lines in Butler.

Thunderstorm Wind, Clarke

When
March 18, 5:37 AM CST to 5:39 AM CST
Where
Clarke County, 3 mi SSE of Morvin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.930, -87.960

High winds downed trees on Highway 69 near MM 39.

Thunderstorm Wind, Escambia

When
March 18, 8:04 AM CST to 8:06 AM CST
Where
Escambia County, Porch
Measured
87 kt (100 mph) estimated gust
Injuries
10 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.120, -87.530

A swath of damaging straight line winds impacted|the Poarch, AL area on 3/18/22 at 9:04 AM CDT. A narrow swath of|intense wind gusts estimated at 90 to 100mph affected a mobile|home park where several mobile homes were rolled/destroyed. The|surrounding area sustained severe wind gusts to the southeast|where several trees were snapped/uprooted and a farm and nearby|residences sustained roof damage to several buildings. The survey|team found no evidence of convergence with all damage laid out in|a southwest to northeast swath suggesting straight line wind|damage.

Thunderstorm Wind, Baldwin

When
March 18, 9:37 AM CST to 9:39 AM CST
Where
Baldwin County, 2 mi NE of Fairhope
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.541, -87.876

Thunderstorm Wind, Escambia

When
March 18, 10:06 AM CST to 10:08 AM CST
Where
Escambia County, 1 mi WNW of Kirkland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.186, -87.046

High winds downed trees on Kirkland Road just east of Highway 31.

Thunderstorm Wind, Covington

When
March 18, 10:30 AM CST to 10:32 AM CST
Where
Covington County, 4.77 mi NNW of Watkins Bridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.140, -86.470

High winds damaged a barn and carport near Highway 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012558, 1012559, 1012560, 1012561, 1013113, 1013117, 1013118.